Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 14, NWS Glasgow, MT

June 10, 20215 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jun 10, 2021, 3:47 AM MDT for 5 counties in Montana. It took effect at Jun 10, 2021, 11:00 AM MDT. It was in force for 9 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 3:47 AM MDT (09:47 UTC)
In effect from
Jun 10, 2021, 11:00 AM MDT
Expired
Jun 10, 2021, 7:51 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:33 PM MDTHAIL 1.518 W Sidney, MT.
Jun 10, 3:33 PM MDTHAIL 1.518 W Sidney, MT
Jun 10, 4:22 PM MDTHAIL 1.5Sidney, MTCORRECTS PREVIOUS HAIL REPORT FROM SIDNEY. CONTINUED PEA SIZE HAIL, WITH BRIEFLY UP TO PING PONG BALL SIZE.
Jun 10, 4:22 PM MDTHAIL 1.75Sidney, MTCONTINUED PEA SIZE HAIL, WITH BRIEFLY UP TO PING PONG BALL SIZE.
Jun 10, 4:30 PM MDTHAIL 25 Sse Sidney, MT2 INCH HAIL ALONG LOST HIGHWAY IN SIDNEY. REPORT FROM SOCIAL MEDIA.
Jun 10, 5:50 PM MDTHAIL 1.7522 N Wibaux, MTQUARTER TO GOLF BALL SIZE HAIL.
Jun 10, 6:16 PM MDTHAIL 1.759 Ene Savage, MT.
Jun 10, 6:16 PM MDTHAIL 1.759 Ene Savage, MT
Jun 10, 6:30 PM MDTHAIL 1.755 Ese Savage, MTLOCATION AND TIME ESTIMATED. HAIL RANGED FROM THE SIZE OF PEAS TO GOLF BALLS. LARGEST HAIL OCCURRED ROUGHLY 6:30PM, BUT HAIL WAS ON AND OFF FROM 5:20PM TO 8PM.
Jun 10, 7:39 PM MDTNON-TSTM WND DMG8 W Mccloud, MTSEMI BLOWN OVER ON ITS SIDE 27 MILES SOUTH OF BROCKWAY. TIME ESTIMATED FROM RADAR. FROM SOCIAL MEDIA.
Jun 10, 7:52 PM MDTNON-TSTM WND GST 602 E Fort Peck, MTALONG FRONTAL PASSAGE- MESONET STATION GGWFP 2.4 E FORT PECK (GGWWFO).
Jun 10, 7:55 PM MDTTSTM WND DMG10 Wnw Mccloud, MTASH TREES BROKEN ABOUT HALFWAY UP. APPLE TREES AND AN 80-YEAR-OLD SPRUCE TREE BLOWN DOWN.
Jun 10, 7:55 PM MDTHAIL 310 Wnw Mccloud, MT3 INCH HAIL AND TORRENTIAL RAINFALL.
Jun 10, 8:00 PM MDTHAIL 219 Nw Terry, MT.
Jun 10, 8:00 PM MDTHAIL 219 Nw Terry, MT
Jun 10, 8:00 PM MDTHAIL 2.7510 Nnw Mccloud, MTSOCIAL MEDIA REPORT OF MOSTLY GOLF BALL SIZED HAIL WITH THE BIGGEST PIECE BEING BASEBALL SIZED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS85 KGGW 100947
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
347 AM MDT Thu Jun 10 2021

...CRITICAL FIRE WEATHER CONCERNS TODAY...

MTZ137-101100-
/O.CAN.KGGW.FW.A.0011.210610T1700Z-210611T0200Z/
Southern Petroleum and Southern Garfield Counties-
347 AM MDT Thu Jun 10 2021

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDSW AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 137...

The National Weather Service in Glasgow has cancelled the Fire
Weather Watch.

Humidity is expected to mostly recover before the stronger frontal
winds arrive from the west this afternoon.

$$

MTZ122-110200-
/O.UPG.KGGW.FW.A.0011.210610T1700Z-210611T0200Z/
/O.NEW.KGGW.FW.W.0014.210610T1700Z-210611T0200Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
347 AM MDT Thu Jun 10 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 122...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM this morning to 8 PM MDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 122, mainly south of MT-
  Highway 200.

* TIMING...Late this morning to early this evening.

* WINDS...From the south 20 to 30 mph with gusts up to 40 mph
  early, then from the west at 30 to 40 mph with gusts up to 50
  mph later.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Mid 90s to lower 100s.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
1 follow-up statement
933 
WWUS85 KGGW 110151
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
751 PM MDT Thu Jun 10 2021



MTZ122-110300-
/O.CAN.KGGW.FW.W.0014.000000T0000Z-210611T0200Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
751 PM MDT Thu Jun 10 2021

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 122...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Relative humidity has recovered over the warned area, and for this
reason the Red Flag Warning is canceled. 

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jun 9, 9:28 PM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 9:28 PM MDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
928 PM MDT Wed Jun 9 2021

.DISCUSSION...
Today is the lull between storms, with severe potential once again
Thursday with all modes of severe possible. In addition, locally
heavy rainfall is once again possible Thursday afternoon and
evening. In addition, there's a chance for some severe storms
tonight in the far northern and western portions of the CWA.

Tonight...
Showers and thunderstorms should enter the CWA late this evening
and overnight tonight, with some gusty winds and small hail
possible with any storms that do develop. In addition, the
environmental winds will begin to pick up area-wide, which will be
enough to reach Lake Wind Advisory criteria over Fort Peck Lake.
Some lingering showers and thunder is possible in the northeast
(Daniels and Sheridan Counties) from whatever's left over from
the overnight convection.

Thursday through Friday....
CAMs guidance in fairly good agreement in developing storms
tomorrow afternoon over the eastern half of the CWA in the
ballpark of 3 PM MDT. In addition, storms will be developing over
Central Montana as well, so there will be a dry slot in between
the two areas of convection. The eastern line will move into North
Dakota during the evening while the convection in Central Montana
spreads across the area. WPC has outlooked roughly the eastern
half of the CWA for a marginal risk of excessive rainfall, with a
slight risk roughly east of a Scobey to Wibaux line: this seems
reasonable given the doubleshot of storms this part of the area
should get, and a Flash Flood Watch may be needed in later
forecast packages. SPC has the eastern half of the CWA under an
enhanced risk, with a hatched area for winds and hail (with the
hatched hail area for almost all of the area):
this also is reasonable given the convective parameters that are
setting up. After the storms move out, the gusty environmental
winds will continue into Friday and temperatures will be much
cooler than it was today or what it will be on Thursday.

Saturday and beyond...
Upper level ridging will begin to build in, leading to rising
temperatures through the weekend into early next week. The peak of
the heat currently appears to be Monday and Tuesday. Dry weather
will return as well.

97

&&

.AVIATION...
FLIGHT CONDITIONS: Periods of MVFR ceilings are possible Thursday
morning at KGGW and KOLF. VFR conditions expected Thursday
afternoon.

LLWS: Possible overnight tonight just before sunrise at KSDY and
KGDV. Possible again at all terminals Thursday evening into Friday
morning.

WINDS: E 15-20 kts overnight tonight. SE-E 15-25 kts Thursday
morning, switching to the W-NW 15-25kts, gusts 30-35kts by
afternoon.

SYNOPSIS: A round of showers and thunderstorms will impact
Phillips, Petroleum and Valley counties overnight, possibly
impacting KGGW by early morning. Debris clouds left over from
these overnight storms may lower ceilings to MVFR conditions at
the western terminals. Ceilings lift by noon Thursday but
widespread showers and thunderstorms will develop by afternoon
with some of the storms becoming severe. The storms will begin to
push out of the area by midnight and should exit into North Dakota
by Friday morning.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for MTZ122-137.

Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 9, 10:16 PM MDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1016 PM MDT Wed Jun 9 2021

MTZ016-060-100500-
Southwest Phillips MT-Central and Southeast Phillips MT-
1016 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL
1100 PM MDT...

At 1015 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hays, or 12 miles north of Zortman, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dodson and Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4822 10843 4822 10841 4837 10841 4845 10831
      4825 10788 4796 10840 4798 10844
TIME...MOT...LOC 0415Z 223DEG 27KT 4809 10845

NWS Glasgow
rux
Special weather statement, Jun 9, 10:37 PM MDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1037 PM MDT Wed Jun 9 2021

MTZ059-100515-
Northern Phillips MT-
1037 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 1115 PM MDT...

At 1036 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 31 miles west of Whitewater, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Loring, Port Of Morgan and Chapman.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4900 10763 4885 10752 4867 10832 4874 10832
      4874 10826 4891 10826 4891 10823 4898 10824
      4900 10817
TIME...MOT...LOC 0436Z 244DEG 33KT 4878 10833

NWS Glasgow
Special weather statement, Jun 9, 11:56 PM MDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1156 PM MDT Wed Jun 9 2021

MTZ016-059-060-100730-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
1156 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 130 AM
MDT...

At 1156 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Hays to 15 miles
southeast of Malta. Movement was north at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Malta, Whitewater, Zortman, Dodson, Fourchette, Loring, Port Of
Morgan, Phillips, Chapman, Sleeping Buffalo, Wagner, Landusky, Sun
Prairie and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10843
      4845 10841 4843 10836 4874 10832 4875 10826
      4900 10824 4900 10721 4762 10784 4759 10834
      4768 10878 4773 10889
TIME...MOT...LOC 0556Z 199DEG 39KT 4810 10842 4821 10762

NWS Glasgow
BLM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.